Ohio, 2012

Hail in Ohio, August 19, 2012

August 19, 2012 · NWS CLE · 1 event in 1 county or zone

Strong thunderstorms developed over northern Ohio during the afternoon hours of August 19th. A couple of the stronger thunderstorms produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Strong thunderstorms developed over northern Ohio during the afternoon hours of August 19th. A couple of the stronger thunderstorms produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 19, 2:51 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 19, 2:51 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
351 PM EDT SUN AUG 19 2012

.SYNOPSIS...
SURFACE TROF OVER EASTERN OHIO WILL MOVE NORTHEAST AND WEAKEN
TONIGHT AS A WEAK COLD FRONT MOVES IN FROM THE NORTH. THE COLD
FRONT WILL WEAKEN AS IT MOVES INTO THE AREA ON MONDAY. A RIDGE OF
HIGH PRESSURE WILL BEGIN BUILDING BACK INTO THE REGION MONDAY
NIGHT AND LAST FOR MUCH OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED NEAR THE INVERTED
TROF. THEY WILL MOVE NORTHEAST AND WEAKEN. UPPER TROF HEADED
TOWARD NORTHWEST OHIO...AT THIS TIME KEEPING IT DRY NOT EXPECTING
ANY SHOWERS OR THUNDERSTORMS TO MOVE INTO THAT AREA. OTHERWISE
SOME CLOUDS WILL BE FLOATING AROUND OVERNIGHT AND THAT MAY AFFECT
THE LOWS...WENT ON THE WARMER SIDE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
COLD FRONT MOVES IN AND DISSIPATES ON MONDAY. SOME QUESTION HOW
FAR WEST TO CARRY THE THUNDER. DECIDED TO INCLUDE THE WHOLE
FORECAST AREA MAINLY IN THE AFTERNOON. WENT CLOSE TO GUIDANCE FOR
THE HIGHS. THE RIDGE WILL START BUILDING IN MONDAY NIGHT AND LAST
INTO WEDNESDAY NIGHT. MODELS TRYING TO HINT AT SOME QPF MONDAY NIGHT
AND TUESDAY. WENT MAINLY DRY BUT THIS WILL HAVE TO BE WATCHED.
USED A BLEND OF GUIDANCE FOR THE LOWS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
GFS IS THE WISHY WASHY MODEL OF THE DAY. SOME BIG CHANGES IN THE
MODEL COMPARED TO YESTERDAY IN THE OVERALL PATTERN. SO WILL LEAN
AWAY FROM THAT MODEL AT THIS TIME.

HIGH PRESSURE OVER THE NORTHEASTERN UNITED STATES WILL REMAIN NEARLY
STATIONARY THROUGH THE PERIOD. WARM AIR ADVECTION WILL TAKE PLACE TO
THE WEST OF THE HIGH PRESSURE INTO THE FORECAST AREA. ISOLATED OR
EVEN A CHANCE OF SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS
THE AREA SATURDAY INTO SUNDAY AS INSTABILITY DEVELOPS WITH
INCREASING MOISTURE.  TEMPERATURES WILL ALSO BE ON THE INCREASE AT
THE SURFACE IN THE WARM AIR ADVECTION HELPING TO BOOST INSTABILITY
AS WELL. COLD FRONT APPROACHES THE REGION FOR EARLY NEXT WEEK.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A LINE OF SHOWERS AND THUNDERSTORMS CONTINUES TO DEVELOP FROM JUST
SOUTH OF CLEVELAND TO JUST EAST OF MANSFIELD. THIS LINE IS
ASSOCIATED WITH AN UPPER LEVEL TROUGH MOVING EAST ACROSS THE AREA
THIS AFTERNOON. MORE THUNDERSTORM ACTIVITY COULD DEVELOP AHEAD OF
THE LINE. LATEST SATELLITE SHOWS CONVECTIVE ACTIVITY DEVELOPING
RAPIDLY EAST OF THE LINE AT THIS TIME.

WEST OF THE LINE...SUBSIDENCE APPEARS TO BE TAKING PLACE HELPING
TO SQUASH THE CONVECTIVE CLOUDS FROM DEVELOPING. FURTHER
WEST...CIRRUS CONTINUES TO SPREAD TOWARD THE REGION AND IT SHOULD
ARRIVE OVER THE AREA AND REMAIN IN PLACE OVERNIGHT.

THERE IS THE POSSIBILITY FOR MORE CONVECTION TO DEVELOP TOMORROW
BUT WILL KEEP THINGS DRY DUE TO THE VERY LIMITED POTENTIAL.
OTHERWISE...JUST EXPECTING HIGH CLOUDS LOWERING TO AROUND 5000
FEET DURING THE MID MORNING HOURS. WINDS THROUGH THE PERIOD SHOULD
BE VERY LIGHT. LAKE BREEZE EXISTS AT CLEVELAND AND ERIE AND SHOULD
SUBSIDE THIS EVENING AS LAND BREEZE DEVELOPS.

.OUTLOOK...LATE NIGHT MVFR CEILINGS AND OR VISIBILITIES POSSIBLE
THROUGH THE PERIOD.

&&

.MARINE...
LIGHT WINDS THROUGH THE PERIOD SHOULD KEEP THE LAKE RELATIVELY
QUIET. EXPECTING THROUGH THE NEXT 5 DAYS WAVES GENERALLY LESS THAN 3
FEET. SO...NOT EXPECTING ANY HEADLINES THROUGH THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...LOMBARDY
AVIATION...LOMBARDY
MARINE...LOMBARDY
Hazardous weather outlook, Aug 19, 4:52 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
552 AM EDT SUN AUG 19 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-201000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
552 AM EDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 1:11 PM EST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
211 PM EDT SUN AUG 19 2012

OHZ020-030-031-191845-
ASHLAND-MEDINA-WAYNE-
211 PM EDT SUN AUG 19 2012

...A STRONG THUNDERSTORM WAS OVER SOUTHWEST MEDINA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST SALEM...MOVING NORTHEAST AT 15 MPH.
BRIEF HEAVY RAIN UP TO THREE QUARTERS OF AN INCH...HAIL AND WIND
GUSTS TO 40 MPH MAY OCCUR. THIS STORM WILL MOVE NEAR SPENCER AND
MEDINA.

AT 145 PM NICKEL SIZE HAIL WAS REPORTED NEAR WEST SALEM IN NORTHWEST
WAYNE COUNTY. AT 200 PM HALF INCH DIAMETER HAIL WAS REPORTED IN POLK
IN ASHLAND COUNTY.

KIELTYKA
Local storm report, Aug 19, 1:14 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
214 PM EDT SUN AUG 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             WEST SALEM              40.97N 82.11W
08/19/2012  E0.88 INCH       WAYNE              OH   PUBLIC

&&

KIELTYKA
Special weather statement, Aug 19, 1:22 PM EST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE CLEVELAND OH
222 PM EDT SUN AUG 19 2012

OHZ020-030-031-191845-
ASHLAND-MEDINA-WAYNE-
222 PM EDT SUN AUG 19 2012

...A STRONG THUNDERSTORM WAS OVER SOUTHWEST MEDINA COUNTY...

AT 203 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEST SALEM...MOVING NORTHEAST AT 15 MPH.
BRIEF HEAVY RAIN UP TO THREE QUARTERS OF AN INCH...HAIL AND WIND
GUSTS TO 40 MPH MAY OCCUR. THIS STORM WILL MOVE NEAR SPENCER AND
MEDINA.

AT 145 PM NICKEL SIZE HAIL WAS REPORTED NEAR WEST SALEM IN NORTHWEST
WAYNE COUNTY. AT 200 PM HALF INCH DIAMETER HAIL WAS REPORTED IN POLK
IN ASHLAND COUNTY.

KIELTYKA
Special weather statement, Aug 19, 3:23 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
423 PM EDT SUN AUG 19 2012

OHZ010-019-192100-
HURON-LORAIN-
423 PM EDT SUN AUG 19 2012

...STRONG THUNDERSTORM OVER SOUTHWESTERN LORAIN COUNTY...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WELLINGTON...OR 13 MILES NORTHEAST OF
FITCHVILLE...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF
NICKELS IS POSSIBLE.

The radar

The Cleveland radar (KCLE), 53 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
August 19, 4:45 PM EST
Where
Wayne County, West Salem
Measured
0.88 in hail
Reported by
Public
Coordinates
40.970, -82.100

Nickel sized hail was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410654.